Colorado, 2023

Tornado and Flash Flood in Colorado, June 15 to 17, 2023

June 15 to 17, 2023 · NWS PUB · 14 events in 6 counties and zones

The continued deluge of heavy rain, severe thunderstorms, flash flooding, and tornadoes continue over southern Colorado by yet another closed low located over southern California. The largest hail stone was 4 inches as reported by law enforcement and emergency management located in Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The continued deluge of heavy rain, severe thunderstorms, flash flooding, and tornadoes continue over southern Colorado by yet another closed low located over southern California. The largest hail stone was 4 inches as reported by law enforcement and emergency management located in Baca County. Heavy rains continue over the I-25 corridor, with multiple reports of additional flooding in El Paso and Pueblo Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 15, 10:34 AM MST, 33 minutes earlier.

Area forecast discussion, Jun 15, 10:34 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Thu Jun 15 2023

.SHORT TERM...(Today and tonight)
Issued at 456 AM MDT Thu Jun 15 2023

1) Severe thunderstorms possible across eastern portions of the
southeast plains today with large hail, damaging winds and even a
brief tornado possible.

Next wave in southwest flow aloft is already moving through western
CO triggering showers and isolated thunderstorms across the
mountains and far eastern plains.  Southerly flow across the plains
was advecting mid to upper 50s back westward into far eastern CO and
this will continue through late morning and early afternoon as south
to southeast winds increase on the east side of the southeast CO
surface low.  This will result in quite high CAPE values with mean
HREF surface based CAPE showing 2000+ J/kg across the eastern most
counties by thunderstorm initiation time. Deep layer shears will be
running 30 to 40 kts across the eastern most counties with straight
line hodographs suggestive of supercell development. Given the early
onset to convection (around 18-19z) and stout CAPE...thunderstorm
initiation and strengthening will be rapid and while large hail and
damaging winds will be the primary risks, an isolated tornado or
landspout will also be possible with initial thunderstorm
development, especially if it can act on any surface vorticity along
boundaries or the dry line.  Thunderstorms quickly push eastward
into KS during the evening.  Farther to the west, drier air in the
low levels will keep thunderstorms more high based.  Gusty erratic
outflow winds up to 50 mph will be possible near the stronger storms
as well as brief locally heavy rainfall and some small hail with the
embedded stronger cores, especially in and near the higher terrain.

Dew points will increase again overnight across the plains as
outflow boundaries from convection to the east and a frontal
boundary to the north pushes into the southeast plains. Stratus may
develop towards dawn across the far eastern areas but looks to stay
well east of the I-25 corridor.  Higher dew points will result in
warmer overnight lows across the plains and will set the stage for
another active day for thunderstorms across the southeast plains for
Friday.  Residual cloud cover within the upper trough to the west
will keep temperatures on the mild side across the mountain areas
tonight as well.  Didn't stray far from model blends and maintained
some isolated pops into the overnight areas across the mountains as
another round of showers and isolated embedded thunderstorms moves
in overnight. -KT

.LONG TERM...(Friday through Wednesday)
Issued at 456 AM MDT Thu Jun 15 2023

Key messages:

1) Confidence is increasing in flash flooding and severe threat
for Friday. May linger into Saturday as well, though uncertainty
remains.

2) Hotter and drier pattern emerges next with 90s for highs
returning to many plains locations.

Friday -

This will be the highest impact day of the period as phasing
positively tilted upstream mid/upper-level trough combines with
upslope flow that's being fed with PWATs that will range 1-1.5
standard deviations above normal. This will set the stage for a
heightened risk of flash flooding along with severe convective
potential, mainly for burn stars areas, along with the eastern
plains where recent rainfall has primed antecedent conditions.
This will especially hold true for the Colorado Springs region and
points east. WPC outlooks the eastern plains for excessive rain,
which looks good; but may need to be pulled westward to the
mountains over the next few runs. Another widespread 1-2" of
rainfall looks likely, with another 3+" for localized areas.

As for severe potential SBCAPEs progd to exceed 1500-2000 j/kg along
with deep-layer shear of 40-50 knots will be more than sufficient
for severe convection. Latest HREF guidance points to convective
initiation 20-22z, first along the Raton Mesa and higher terrain,
before spilling onto adjacent eastern plains thereafter.
Additionally, there will be sufficient low-level SRH for storms
to rotating, suggesting that a few tornadoes will also be a
possibility. SPCs SWODY2 captures the anticipated hazard potential
well. Would not at all be surprised that it would take until early
Saturday morning before storms exit the CWA completely, so some
impacts will likely linger late for easternmost plains.

Saturday -

The final shortwave moves thru on Saturday. The associated mid-level
cooling will steepen lapse rates during the afternoon. So once
again, expect at isolated to scattered convection especially over
the eastern plains during the day. Severe potential remains
somewhat in question though as deep-layer shear is progd to
decrease through the day; and not aligned with peak instability.
Storm coverage and strength on Saturday will also depend on how
Friday's convection impacts the PBL along eastern plains.

Sunday - Thursday

Heights rise as central CONUS upper ridge establishes and
amplifies . Dry southwest flow prevails especially early in the
week, effectively shunting low-level moisture east; both features
of which will contribute temperature more typical for the second
half of June. Medium range models hint at moisture returning to
the front range and high plains for Wednesday and Thursday
afternoon/evening. Even so, coverage is anticipated to be fairly
limited and more seasonally typical. As for the heat, Monday-
Wednesday will likely be the hottest days, which with progd H7
temperatures exceeding 15C suggest low-mid 90s for the eastern
plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MDT Thu Jun 15 2023

Showers and thunderstorms are expected across the area today into
early evening. KALS will see VCSH over the nearby mountains, which
should not directly impact the terminal but passing showers will
push some gusty west winds in along with some mid-level clouds.

KCOS and KPUB will be seeing nearby thunderstorms starting around
midday until about 00Z. Storms will produce erratic outflow winds 25-
35 knots with mid-level clouds. Storms are more likely to impact
KCOS, with stronger and more variable winds. If a thunderstorm
drifts directly over the terminal, locally heavy rain and reduced
vis to MVFR will be possible for a short time. Precipitation should
move away from the TAF sites by 00Z, leaving light diurnal winds at
KALS and generally north winds for KCOS and KPUB.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...HAHN
AVIATION...GARBEROGLIO
Hazardous weather outlook, Jun 15, 10:41 AM MST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Thu Jun 15 2023

COZ058>089-093>099-161745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Thu Jun 15 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms are expected today across the
area, with the best coverage expected across the Palmer Divide and
the far southeast plains. Early afternoon storms over the Pikes Peak
Region and the I-25 corridor will be capable of producing hail up to
the size of pennies and outflow winds to about 50 mph. Flash
flooding will be a concern from locally heavy rainfall over areas
that have already received heavy rain in the last few days.

Over the eastern plains, storms will move east and intensify later
this afternoon, mainly along a line from La Junta to Pritchett.
Storms could become strong to severe, producing hail up to 3
inches in diameter, wind gusts to 75 mph, and locally heavy
rainfall that could produce flash flooding. A low end risk for a
tornado is also possible today, mainly over our southeast
counties.

Most of the storms will dissipate or move on early this evening,
with a few lingering showers over the mountains

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are expected
Friday into Saturday. A few storms may become severe on Friday
afternoon and evening across the southeast plains. Large hail,
damaging winds, and heavy rainfall will be possible through Friday
night with lingering showers and thunderstorms possible on
Saturday, especially across the eastern plains. Additionally,
there's a low end risk for tornadoes on Friday afternoon,
especially with initial storm development.

Localized flash flooding could occur through Friday night,
especially for urban areas, burn scars and locations with
saturated soil conditions from recent heavy rains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/10

In the hours before

Special weather statement, Jun 15, 10:29 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1129 AM MDT Thu Jun 15 2023

COZ097-151800-
Las Animas Vicinity/Bent County CO-
1129 AM MDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of central Bent County
through NOON MDT...

At 1128 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of John Martin Reservoir, or 23 miles southwest of Lamar,
moving north at 5 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Bent
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near John Martin Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3783 10290 3787 10313 3809 10313 3804 10279
TIME...MOT...LOC 1728Z 191DEG 5KT 3793 10300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

EP

The radar

The Pueblo radar (KPUX), 98 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Bent

When
June 15, 11:07 AM MST
Where
Bent County, Ft Lyon
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
38.100, -103.150

Reported by Law Enforcement.

Hail, El Paso

When
June 16, 2:47 PM MST
Where
El Paso County, 3.82 mi E of Monument
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -104.810

Reported by the public.

Hail, El Paso

When
June 16, 2:47 PM MST
Where
El Paso County, 0.87 mi NE of Monument
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -104.870

Reported by the public.

Flash Flood, Pueblo

When
June 16, 3:54 PM MST
Where
Pueblo County, 0.69 mi S of Pueblo West to 0.71 mi S of Pueblo West
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.300, -104.750

Video from NWS employee of road completely overflowing with deep water and flowing very quickly.

Heavy Rain, Pueblo

When
June 16, 4:11 PM MST
Where
Pueblo County, 0.88 mi SE of Pueblo West
Reported by
NWS Employee
Coordinates
38.300, -104.740

There was 2.11 inches of rain reported.

Thunderstorm Wind, Prowers

When
June 16, 7:00 PM MST
Where
Prowers County, 0.88 mi NW of Lamar Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.080, -102.690

Reported by Lamar Airport surface observation.

Hail, Baca

When
June 16, 7:25 PM MST
Where
Baca County, 3.45 mi N of Springfield
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.450, -102.620

Storm chaser reported.

Hail, Baca

When
June 16, 7:30 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
4 in hail
Reported by
CoCoRaHS
Coordinates
37.410, -102.620

CoCoRaHS observer reported the 4 inch hail stone.

Hail, Baca

When
June 16, 7:36 PM MST
Where
Baca County, 0.69 mi N of Springfield
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
37.410, -102.620

Emergency Manager reported hail.

Hail, Baca

When
June 16, 7:40 PM MST
Where
Baca County, 0.88 mi NE of Springfield
Measured
4 in hail
Reported by
Law Enforcement
Coordinates
37.410, -102.610

The hail stone was a little under 4 inches.

Heavy Rain, El Paso

When
June 16, 9:11 PM MST
Where
El Paso County, 3.81 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.740

There was 1.37 inches of rain reported.

Tornado, Las Animas

When
June 17, 12:50 PM MST to 12:53 PM MST
Where
Las Animas County, 22.93 mi WNW of Thatcher to 22.5 mi NW of Thatcher
Rating
EF0
Path length
2.04 mi
Path width
10 yd
Reported by
Public
Coordinates
37.720, -104.450

Delayed report of a weak tornado that was briefly on the ground. Reported via picture on social media.

Heavy Rain, Pueblo

When
June 17, 1:00 PM MST
Where
Pueblo County, 4.29 mi NNW of Pueblo
Reported by
NWS Employee
Coordinates
38.320, -104.630

Total precipitation of 1.17 inches occurred in less than 30 minutes. Pea sized hail also reported.

Thunderstorm Wind, Baca

When
June 17, 3:46 PM MST
Where
Baca County, (Kspd)springfield Awos
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -102.610

Reported by the airport surface observation just north of Springfield, Colorado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115763, 1115765, 1115766, 1115768, 1115771, 1115773, 1115774, 1115775, 1115776, 1115779, 1115780, 1115784, 1115785, 1115786.